Tennessee, 2022

Drought in Tennessee, December 1 to 13, 2022

December 1 to 13, 2022 · NWS OHX · 20 events in 20 counties and zones

After drought conditions worsened during an abnormally dry fall, a more active pattern set up during the end of November and into early December. This led to rapidly improving drought conditions, and by December 13th, only far northwest Stewart County was in moderate drought.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

After drought conditions worsened during an abnormally dry fall, a more active pattern set up during the end of November and into early December. This led to rapidly improving drought conditions, and by December 13th, only far northwest Stewart County was in moderate drought. Rainfall totals across Middle Tennessee generally ranged from 4 to 7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Nov 30, 11:21 PM CST, 39 minutes earlier.

Area forecast discussion, Nov 30, 11:21 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1121 PM CST Wed Nov 30 2022

...New AVIATION...

.UPDATE...
Issued at 801 PM CST Wed Nov 30 2022

Satellite imagery this evening shows clear, dry conditions across
the area that will be most favorable for a chilly night tonight.
This evening's update just features a minor tweak to lower
overnight lows as a few locations across the east were already
nearing their forecast temperature. Otherwise, quiet conditions
continue into Thursday.

&&

.SHORT TERM...
(This afternoon through Thursday Night)
Issued at 1252 PM CST Wed Nov 30 2022

Very dry and chilly high pressure will move in from the west and
settle across the Mid State tonight. The classic combo of clear
skies, light winds, and dry air will allow temps to drop into the
20s, or around 10 degrees below normal. Thursday will be similar
to today, except less wind. Skies will be sunny with highs in the
40s as high pressure remains over the area.

high pressure will start to slide east Thursday night, so temps
will not be as cold as a light south wind develops.

&&

.LONG TERM...
(Friday through next Wednesday)
Issued at 1252 PM CST Wed Nov 30 2022

South winds will bring increasing moisture Friday as the high
pressure center continues to move east and a cold front develops
over the plains. Showers may start Friday afternoon, then rain
chances will be high Friday night into Saturday morning as the
cold front reaches Middle TN. Rainfall amounts around one quarter
inch will be common.

The cold front will settle to our south by Saturday afternoon
giving us dry weather that will continue Saturday night into early
Sunday morning. Then, the front will return quickly as a warm
front. This will bring rain back into the area Sunday. By that
time, a fast zonal upper level flow will have developed. This fast
flow will be sandwiched between a ridge down over the Gulf of
Mexico and broad troughing across the northern states. Several
disturbances and pockets of deep moisture will bring periods of
rain from Sunday through at least Wednesday. Models agree with
this general wet pattern, but we have low confidence about the
details of timing for each wave and exact rainfall amounts. At
this time, it looks like several inches of rain could fall Sunday
through Wednesday so a threat for heavy rain and flooding could
develop.

&&

.AVIATION...
(06Z TAFS)
Issued at 1117 PM CST Wed Nov 30 2022

BNA/MQY/CKV/CSV...VFR conditions expected for the TAF period.
There could be some light fog along the rivers and bodies of water
towards morning hours...however this should not affect any of the
terminals. Cirrus clouds will be on the increase after 14Z AOA 25K
ft. Winds will be light under 10 kts start out northwesterly and
come around to the south by 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      25  48  35  59 /   0   0   0  20
Clarksville    21  47  33  59 /   0   0   0  20
Crossville     20  45  30  52 /   0   0   0  10
Columbia       23  48  32  58 /   0   0   0  20
Cookeville     22  47  33  55 /   0   0   0  10
Jamestown      21  44  30  53 /   0   0   0  10
Lawrenceburg   24  48  33  57 /   0   0   0  10
Murfreesboro   21  48  32  58 /   0   0   0  10
Waverly        23  47  33  58 /   0   0   0  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......Clements
SHORT TERM...13
LONG TERM....13
AVIATION.....12
Hazardous weather outlook, Nov 30, 2:10 AM CST, 21 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
210 AM CST Wed Nov 30 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-010815-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
210 AM CST Wed Nov 30 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Wilson

When
December 1, 12:00 AM CST to December 13, 12:00 AM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Severe drought conditions from November 2022 improved to no drought conditions in December.

Drought, Stewart

When
December 1, 12:00 AM CST to December 13, 12:00 AM CST
Where
Stewart forecast zone
Reported by
Drought Monitor
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Severe drought conditions from November 2022 improved to moderate drought conditions in December.

Drought, Houston

When
December 1, 12:00 AM CST to December 13, 12:00 AM CST
Where
Houston forecast zone
Reported by
Drought Monitor
Coordinates
36.286, -87.717 (the zone’s center; the record gives no point)

Severe drought conditions from November 2022 improved to abnormally dry conditions in December.

Drought, Humphreys

When
December 1, 12:00 AM CST to December 13, 12:00 AM CST
Where
Humphreys forecast zone
Reported by
Drought Monitor
Coordinates
36.041, -87.776 (the zone’s center; the record gives no point)

Severe drought conditions from November 2022 improved to abnormally dry conditions in December.

Drought, Perry

When
December 1, 12:00 AM CST to December 13, 12:00 AM CST
Where
Perry forecast zone
Reported by
Drought Monitor
Coordinates
35.643, -87.859 (the zone’s center; the record gives no point)

Severe drought conditions from November 2022 improved to abnormally dry conditions in December.

Drought, Wayne

When
December 1, 12:00 AM CST to December 13, 12:00 AM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

Severe drought conditions from November 2022 improved to abnormally dry conditions in December.

Drought, Lawrence

When
December 1, 12:00 AM CST to December 13, 12:00 AM CST
Where
Lawrence forecast zone
Reported by
Drought Monitor
Coordinates
35.217, -87.396 (the zone’s center; the record gives no point)

Severe drought conditions from November 2022 improved to abnormally dry conditions in December.

Drought, Lewis

When
December 1, 12:00 AM CST to December 13, 12:00 AM CST
Where
Lewis forecast zone
Reported by
Drought Monitor
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

Severe drought conditions from November 2022 improved to abnormally dry conditions in December.

Drought, Hickman

When
December 1, 12:00 AM CST to December 13, 12:00 AM CST
Where
Hickman forecast zone
Reported by
Drought Monitor
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

Severe drought conditions from November 2022 improved to abnormally dry conditions in December.

Drought, Giles

When
December 1, 12:00 AM CST to December 13, 12:00 AM CST
Where
Giles forecast zone
Reported by
Drought Monitor
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

Severe drought conditions from November 2022 improved to no drought conditions in December.

Drought, Marshall

When
December 1, 12:00 AM CST to December 13, 12:00 AM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

Severe drought conditions from November 2022 improved to abnormally dry conditions in December.

Drought, Bedford

When
December 1, 12:00 AM CST to December 13, 12:00 AM CST
Where
Bedford forecast zone
Reported by
Drought Monitor
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Severe drought conditions from November 2022 improved to abnormally dry conditions in December.

Drought, Rutherford

When
December 1, 12:00 AM CST to December 13, 12:00 AM CST
Where
Rutherford forecast zone
Reported by
Drought Monitor
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Severe drought conditions from November 2022 improved to abnormally dry conditions in December.

Drought, Cannon

When
December 1, 12:00 AM CST to December 13, 12:00 AM CST
Where
Cannon forecast zone
Reported by
Drought Monitor
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

Severe drought conditions from November 2022 improved to abnormally dry conditions in December.

Drought, Coffee

When
December 1, 12:00 AM CST to December 13, 12:00 AM CST
Where
Coffee forecast zone
Reported by
Drought Monitor
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Severe drought conditions from November 2022 improved to abnormally dry conditions in December.

Drought, Grundy

When
December 1, 12:00 AM CST to December 13, 12:00 AM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Severe drought conditions from November 2022 improved to abnormally dry conditions in December.

Drought, Warren

When
December 1, 12:00 AM CST to December 13, 12:00 AM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

Severe drought conditions from November 2022 improved to abnormally dry conditions in December.

Drought, Van Buren

When
December 1, 12:00 AM CST to December 13, 12:00 AM CST
Where
Van Buren forecast zone
Reported by
Drought Monitor
Coordinates
35.696, -85.453 (the zone’s center; the record gives no point)

Severe drought conditions from November 2022 improved to no drought conditions in December.

Drought, Dekalb

When
December 1, 12:00 AM CST to December 13, 12:00 AM CST
Where
Dekalb forecast zone
Reported by
Drought Monitor
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

Severe drought conditions from November 2022 improved to no drought conditions in December.

Drought, White

When
December 1, 12:00 AM CST to December 13, 12:00 AM CST
Where
White forecast zone
Reported by
Drought Monitor
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

Severe drought conditions from November 2022 improved to no drought conditions in December.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062231, 1062232, 1062233, 1062234, 1062235, 1062236, 1062237, 1062238, 1062239, 1062240, 1062241, 1062242, 1062243, 1062244, 1062245, 1062246, 1062247, 1062248, 1062249, 1062250.